Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

June 18, 2021Vernon County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jun 18, 2021, 12:26 AM CDT for Vernon County, Wisconsin. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2021, 12:26 AM CDT (05:26 UTC)
Expired
Jun 18, 2021, 1:00 AM CDT
In force
34 min
Issued by
NWS La Crosse, WI

County Vernon County, WI

The radar

The La Crosse radar (KARX), 48 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1531 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

342 
WWUS83 KARX 180526
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
1226 AM CDT Fri Jun 18 2021

WIZ053>055-180600-
Richland-Vernon-Crawford-
1226 AM CDT Fri Jun 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL VERNON...
NORTHWESTERN RICHLAND AND NORTHEASTERN CRAWFORD COUNTIES...

At 1226 AM CDT, a strong thunderstorm was located near Viroqua,
moving east at 55 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Viroqua, Viola, Soldiers Grove, Sylvan, Liberty, Readstown, Ross,
Kickapoo Center, Liberty Pole, Sabin, Folsom, Bud, West Prairie,
Bosstown, Fargo, Highway 56 And County M M, Sugar Grove, West Lima,
Sidie Hollow County Park and Ash Ridge.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4347 9106 4357 9102 4355 9047 4333 9058
TIME...MOT...LOC 0526Z 281DEG 47KT 4351 9096 

$$

Kurz

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 17, 6:56 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 17, 6:56 PM CDT, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
656 PM CDT Thu Jun 17 2021

.SHORT TERM...(This evening through Friday)
Issued at 225 PM CDT Thu Jun 17 2021

The threat for impactful severe weather remains on tap for much
of the forecast area late this afternoon into the overnight hours.

As of 19Z, a poorly defined cold front stretched from Polk and
St. Croix counties southwestward through the southern Twin Cities
metro to south of Sioux Falls. Ahead of this baroclinic zone, a
narrow corridor of rich theta-e air exists with surface dewpoints
in the upper 60s to around 70 degrees and temperatures pushing 90+
degrees. Mid-level convection associated with the leading edge of
an upper level impulse/jet streak have been progressing into
central Minnesota and spreading cloud debris and high-based
thundershowers/virga eastward across the forecast area. There is
some uncertainty as to how this complex will affect the threat for
surface-based convection later this afternoon. However, given the
the bulk of the daytime heating haven taken place and continued
southwesterly low-level theta-e advection continuing through the
afternoon just ahead of the boundary, minimal modification of the
near-surface airmass is expected.

Impressive mid-level lapse rates coupled with the rich lower
tropospheric theta-e ribbon will yield 3000-4000 J/kg of MLCAPE at
peak heating just ahead of the boundary. Increasing H700-500 wind
speeds ahead of the approaching upper level jet will yield 30-50
kts of effective shear in the column, plus with shear vectors
oriented nearly orthogonal to the frontal slope, the initial
storms should have an appreciable off-boundary motion which would
promote discrete convection early on, but upscale growth into a
multi-cell or linear complex is expected as we head into the
evening hours.

The locations impacted by convection for this event is still a
bit nebulous given a number of factors, such as the strength of
the EML cap, the influence of the mid-level cloud shield, and the
displacement of the main jet max north of the surface front. While
earlier CAM runs were strongly suggesting that discrete cells
would form in the rich airmass of northern Iowa, there have been
signals in the HRRR that the focus for convection may actually be
in western Wisconsin and far southeast Minnesota, closer to the
upper jet. Nevertheless, forecast soundings in northern Iowa still
depict profiles with low inhibition by 00-02Z, so this area still
bears close watching given its explosive potential.

Very large hail will be a threat with any discrete cells early on
given the high NCAPE values, morphing into a damaging wind threat
as we head into the overnight hours. Localized flooding concerns
may exist with any periods of heavy rainfall or training storms
given the dry and somewhat impervious soils. The tornado potential
appears more conditional based on localized enhancements to the
near-surface wind field in far northeast Iowa and southwest
Wisconsin where winds may remain more backed to the south and SRH
values increase in the evening, but hodographs within the inflow
layer would support streamwise vorticity ingestion and possibly
torndogenesis.

The front sags southward through the overnight hours, taking the
convection southward with it. The threat for severe weather should
wane after 06Z and storms should exit the southern forecast area
by 12Z. With upper level forcing lifting out of the region, the
front should lay out and linger over central Iowa and Illinois
during the day on Friday, but any additional storms should stay
south of the area.

.LONG TERM...(Friday night through Thursday)
Issued at 225 PM CDT Thu Jun 17 2021

Look for mostly dry conditions into the weekend with increasing CAA
slowly but steadily driving temperatures downward. Highs by Saturday
fall into the upper 70s to low 80s with surface high pressure firmly
in control. The next upstream wave descends into the northern CONUS
on Sunday, lifting the near surface baroclinic zone back northward
and bringing with it the threat for rain/storms during the day. A
shot of colder Canadian air arrives for the first half of the week,
a welcome change from the record hot start we have had to the month
of June.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 645 PM CDT Thu Jun 17 2021

Thunderstorms will continue to be in the vicinity of the
KRST/KLSE sites until the front moves through the area later
tonight; 04-06Z. Some of the storms may be strong to severe with
large hail and damaging winds. The storms are initially isolated,
but as the low level jet increases should consolidate and drop
southeast of the area. Due to the isolated nature will metwatch as
needed to include any of the higher end winds and mention of
hail.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Zapotocny
Hazardous weather outlook, Jun 17, 1:23 PM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
123 PM CDT Thu Jun 17 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
123 PM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for parts of southeast
Minnesota...central Wisconsin...southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop this afternoon and last
through much of the evening. Some storms will become severe with a
risk for large hail, damaging wind, frequent lightning and bouts
of heavy rain. A tornado or two is also possible with stronger
storms.

While there could be a few storms this afternoon, most of the
stronger storms are expected to impact areas between 5pm and
Midnight. The higher risk for severe weather will be south of
Interstate 94.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances move in again by Sunday. At this time, it is
too early to determine any severe potential with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed at times later this
afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

Ensure dispatch centers and spotter groups are prepped for severe
weather potential. A webinar was already held at 1pm Thursday.

Shea

In the hours before

Local storm report, Jun 17, 11:36 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1136 PM CDT THU JUN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             LA CROSSE               43.81N 91.25W
06/17/2021  E0.25 INCH       LA CROSSE          WI   TRAINED SPOTTER

&&

SHEA
Local storm report, Jun 17, 11:37 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1137 PM CDT THU JUN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HEAVY RAIN       2 ESE WINONA            44.04N 91.63W
06/17/2021  M2.46 INCH       WINONA             MN   MESONET

            MESONET STATION 3108D 1 ESE WINONA.

1115 PM     HEAVY RAIN       1 E GOODVIEW            44.07N 91.70W
06/17/2021  M2.22 INCH       WINONA             MN   AWOS

            AWOS STATION KONA WINONA MUNICIPAL AIRPORT.

1100 PM     HEAVY RAIN       1 N KELLOGG             44.32N 92.00W
06/17/2021  M1.87 INCH       WABASHA            MN   MESONET

            MESONET STATION KELM5 1 N KELLOGG.

1045 PM     HEAVY RAIN       4 N ELBA                44.15N 92.00W
06/17/2021  M1.64 INCH       WINONA             MN   MESONET

            MESONET STATION BVRM5 BEAVER.

&&
Local storm report, Jun 17, 11:50 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 PM CDT THU JUN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     HAIL             DAKOTA                  43.91N 91.36W
06/17/2021  E1.50 INCH       WINONA             MN   PUBLIC

&&

DAS
Local storm report, Jun 18, 12:08 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1208 AM CDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     HAIL             GENOA                   43.57N 91.23W
06/18/2021  E1.00 INCH       VERNON             WI   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Jun 18, 12:14 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1214 AM CDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HEAVY RAIN       1 E GOODVIEW            44.07N 91.70W
06/17/2021  M2.72 INCH       WINONA             MN   AWOS

            AWOS STATION KONA WINONA MUNICIPAL AIRPORT.

1135 PM     HEAVY RAIN       2 E MARSHLAND           44.07N 91.51W
06/17/2021  M2.08 INCH       TREMPEALEAU        WI   MESONET

            MESONET STATION FW3090 TREMPEALEAU.

1145 PM     HEAVY RAIN       4 N ELBA                44.15N 92.00W
06/17/2021  M1.83 INCH       WINONA             MN   MESONET

            MESONET STATION BVRM5 BEAVER.

1133 PM     HEAVY RAIN       KELLOGG                 44.30N 92.00W
06/17/2021  M1.56 INCH       WABASHA            MN   MESONET

            MESONET STATION FW1865 WABASHA.

1145 PM     HEAVY RAIN       1 WSW ELBA              44.09N 92.03W
06/17/2021  M1.07 INCH       WINONA             MN   MESONET

            MESONET STATION EBWM5 1 WSW ELBA.

1130 PM     HEAVY RAIN       3 SSW ELBA              44.05N 92.05W
06/17/2021  M0.99 INCH       WINONA             MN   MESONET

            MESONET STATION WSPM5 WHITEWATER STATE PARK.

&&
Special weather statement, Jun 18, 12:26 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1226 AM CDT Fri Jun 18 2021

WIZ053>055-180600-
Richland-Vernon-Crawford-
1226 AM CDT Fri Jun 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL VERNON...
NORTHWESTERN RICHLAND AND NORTHEASTERN CRAWFORD COUNTIES...

At 1226 AM CDT, a strong thunderstorm was located near Viroqua,
moving east at 55 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Viroqua, Viola, Soldiers Grove, Sylvan, Liberty, Readstown, Ross,
Kickapoo Center, Liberty Pole, Sabin, Folsom, Bud, West Prairie,
Bosstown, Fargo, Highway 56 And County M M, Sugar Grove, West Lima,
Sidie Hollow County Park and Ash Ridge.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4347 9106 4357 9102 4355 9047 4333 9058
TIME...MOT...LOC 0526Z 281DEG 47KT 4351 9096

Kurz

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:24 PM CDTSevere Thunderstorm WarningARXClark40 min
Jun 17, 7:39 PM CDTSpecial Weather StatementARXJackson36 min
Jun 17, 7:54 PM CDTSevere Thunderstorm WarningARXClark, Jackson20 min
Jun 17, 8:27 PM CDTSevere Thunderstorm WarningARXBuffalo48 min
Jun 17, 8:52 PM CDTSevere Thunderstorm WarningARXBuffalo, Jackson, Trempealeau38 min
Jun 17, 8:56 PM CDTSevere Thunderstorm WarningARXTrempealeau64 min
Jun 17, 9:09 PM CDTSevere Thunderstorm WarningARXBuffalo51 min
Jun 17, 9:23 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau37 min
Jun 17, 9:34 PM CDTSpecial Weather StatementARXClark, Jackson41 min
Jun 17, 9:58 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau47 min
Jun 17, 10:22 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau53 min
Jun 17, 10:46 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Trempealeau44 min
Jun 17, 11:14 PM CDTSevere Thunderstorm WarningARXVernon25 min
Jun 17, 11:15 PM CDTAreal Flood AdvisoryARXBuffalo, La Crosse, Monroe, Trempealeau97 min
Jun 17, 11:28 PM CDTSpecial Weather StatementARXJuneau, Monroe47 min
Jun 17, 11:56 PM CDTSevere Thunderstorm WarningARXAdams, Juneau34 min
Jun 18, 2:40 AM CDTSpecial Weather StatementARXClayton35 min
Jun 17, 7:48 PM CDTSevere Thunderstorm WarningARXWabasha57 min
Jun 17, 8:41 PM CDTSevere Thunderstorm WarningARXWabasha49 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.